Alert archive / Iowa / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 273, NWS Des Moines, IA

August 31, 2014Sac County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 31, 2014, 6:24 PM CDT for Sac County, Iowa. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2014, 6:24 PM CDT (23:24 UTC)
Expired
Aug 31, 2014, 7:15 PM CDT
In force
51 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Sac County, IA

The radar

The Des Moines radar (KDMX), 155 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 31, 3:31 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.4 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2014-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 282 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2014-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
282 J/kg
Mixed-layer CIN
-342 J/kg
Mixed-layer LCL
1715 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

275 
WUUS53 KDMX 312324
SVRDMX
IAC161-010015-
/O.NEW.KDMX.SV.W.0273.140831T2324Z-140901T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
624 PM CDT SUN AUG 31 2014

THE NATIONAL WEATHER SERVICE IN DES MOINES  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN SAC COUNTY IN WEST CENTRAL IOWA...

* UNTIL 715 PM CDT

* AT 623 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTH OF
  ARTHUR...OR 6 MILES NORTHEAST OF IDA GROVE...MOVING NORTHEAST AT 40
  MPH.

  HAZARD...HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  SCHALLER...EARLY AND NEMAHA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IF ONE IS SPOTTED...ACT QUICKLY AND MOVE TO A
PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING FOR
NORTHWEST IOWA.

LAT...LON 4256 9539 4256 9500 4233 9532 4247 9532
      4248 9539
TIME...MOT...LOC 2323Z 203DEG 36KT 4241 9537 

HAIL...1.25IN
WIND...<50MPH

$$

PODRAZIK
1 follow-up statement
342 
WWUS53 KDMX 010015
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
715 PM CDT SUN AUG 31 2014

IAC161-010025-
/O.EXP.KDMX.SV.W.0273.000000T0000Z-140901T0015Z/
SAC IA-
715 PM CDT SUN AUG 31 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SAC COUNTY HAS
EXPIRED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING FOR
NORTHWEST IOWA.

LAT...LON 4256 9539 4256 9500 4233 9532 4247 9532
      4248 9539
TIME...MOT...LOC 0012Z 203DEG 36KT 4241 9537 

$$

DONAVON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 4:22 PM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, Aug 31, 4:22 PM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
422 PM CDT SUN AUG 31 2014

.SHORT TERM /TONIGHT/...
ISSUED AT 422 PM CDT SUN AUG 31 2014

SEVERE WEATHER AND HEAVY RAIN POTENTIAL ARE THE PRIMARY FORECAST
CONCERNS OVERNIGHT. WARM ADVECTION BASED ELEVATED SHOWERS AND
THUNDERSTORMS CURRENTLY ONGOING OVER WESTERN IOWA WITH THE MAIN
FOCUS OVER THE WEST CENTRAL PORTION OF THE STATE. THIS HAS RESULTED
IN AN EXPANSIVE CLOUD DECK OVER CENTRAL IOWA AND HAS LED TO SFC
BASED CAPPING THROUGH THE AREA. THE SFC INSTABILITY IS MUCH STRONGER
INTO SOUTHWEST NEBRASKA AND NORTHEAST KANSAS AND THIS SHOULD BE THE
AREA FOR SURFACE BASED DEVELOPMENT. STORMS MAY BE INITIALLY
SUPERCELLULAR OVER THAT REGION BUT SHOULD GRADUALLY TRANSITION TO A
MORE LINEAR THREAT AS THE SYSTEM ADVANCES INTO WESTERN AND CENTRAL
IOWA. STILL POTENTIAL FOR AN ISOLATED TORNADO THUS THE REASON FOR
THE INCLUSION OF A FEW WESTERN COUNTIES IN THE CURRENT TORNADO
WATCH. THE INSTABILITY AXIS WILL INCREASE ACROSS CENTRAL IOWA AS THE
LOW LEVEL JET INCREASES AND POOLING OF MOISTURE OCCURS AHEAD OF THE
COLD FRONT. A VIGOROUS UPPER LEVEL SHORT WAVE/PV ANOMALY WILL ARRIVE
THIS EVENING WILL HELP STORMS BECOME MORE WIDESPREAD OVERNIGHT.
STORMS INITIALLY SHOULD BE MOVING NEARLY PARALLEL TO THE INSTABILITY
WHICH WILL LEAD TO THE POTENTIAL FOR TRAINING STORMS. DEVELOPING
COLD POOLS AND THE THREAT FOR DAMAGING WIND GUSTS ARE EXPECTED THE
PRIMARY SEVERE WEATHER THREAT.

HEAVY RAINFALL IS ALSO ANOTHER ISSUE OVERNIGHT. CURRENT PWAT VALUES
ARE LESS THAN IMPRESSIVE AND GENERALLY UNDER 1.5 INCHES. HOWEVER
SHOULD HAVE POOLING OVERNIGHT AS ADDITIONAL MOISTURE ARRIVES AND
WILL PUSH VALUES TO NEAR 1.75 INCHES AND WILL HELP LEAD TO FAVORABLE
CONDITIONS FOR WARM RAIN PROCESSES. HAVE ISSUED A FLASH FLOOD WATCH
FOR THE SOUTHWEST QUARTER OF THE AREA WHERE THE LOWEST FLASH FLOOD
GUIDANCE VALUES EXIST IN ADDITION TO THE HIGHEST THREAT FOR HEAVY
RAINFALL. BEST POTENTIAL WILL BE BETWEEN 00-09Z WITH THE DES MOINES
METRO THREAT BETWEEN 03-07Z.

.LONG TERM /MONDAY THROUGH SUNDAY/...
ISSUED AT 405 PM CDT SUN AUG 31 2014

COLD FRONT TO MOVE THROUGH TONIGHT AND BE STRETCHED ACROSS THE FAR
SOUTHEASTERN CWA BY MONDAY MORNING. SOME LINGERING STORMS OR
ADDITIONAL DEVELOPMENT ALONG THE FRONT POSSIBLE THROUGH THE
MORNING/EARLY AFTERNOON HOURS AS SOUTHERLY FLOW AND THETA E
ADVECTION IN PLACE. SECONDARY PUSH OF COOLER AIR ALONG WITH ENERGY
ALOFT TO SLIDE THROUGH NORTHERN IOWA/SOUTHERN MINNESOTA. COULD SEE
SOME CHANCES FOR PRECIP WITH THIS ENERGY AS WELL...BUT MAJORITY OF
PRECIP EXPECTED TO REMAIN NORTH/EAST OF THE CWA. STILL SOME WEAK
INSTABILITY AROUND WITH COOLER AIR MOVING IN ALOFT...AND WEAK
BOUNDARY SO HAVE KEPT SOME SMALL POPS ACROSS THE NORTH/EAST FOR
MONDAY AFTERNOON. ADDITIONAL PRECIPITATION CHANCES EXPECTED ACROSS
NORTHERN IOWA FOR MONDAY NIGHT...AS ANOTHER WEAK WAVE MOVES THROUGH
ALOFT...WITH DRY CONDITIONS EXPECTED TUESDAY INTO EARLY TUESDAY
EVENING AS HIGH PRESSURE BUILDS INTO THE REGION BRIEFLY.

RETURN FLOW SETS UP TUESDAY NIGHT...WITH A WARM FRONT ALOFT LIFTING
NORTH NORTHEAST INTO THE CWA TUESDAY NIGHT. THIS FRONT IS ASSOCIATED
WITH A DEVELOPING AREA OF LOW PRESSURE ALONG THE WESTERN HIGH
PLAINS. MOISTURE TO INCREASE ACROSS THE STATE LATE TUESDAY NIGHT
INTO WEDNESDAY AS SOUTHERLY FLOW INCREASE OFF THE GULF. COULD SEE
SOME THUNDERSTORMS DEVELOP ALONG THE BOUNDARY LIFTING NORTH THROUGH
THE CWA LATE TUESDAY NIGHT INTO WEDNESDAY. DEWPOINTS PUSH INTO 70S
WEDNESDAY...WITH HUMID CONDITIONS RETURNING TO THE CWA. UPPER LEVEL
WAVE TO PUSH EASTWARD FROM THE ROCKIES THROUGH THE CENTRAL US LATE
IN THE WEEK. SFC LOW TO TRACK THROUGH THE GREAT LAKES REGION...WITH
TRAILING COLD FRONT EXPECTED TO DROP THROUGH THE CWA LATE THURSDAY
NIGHT INTO FRIDAY. THIS WILL BRING ADDITIONAL THUNDERSTORM CHANCES
TO THE STATE WITH HIGH PRESSURE AND MAINLY DRY CONDITIONS EXPECTED
INTO THE WEEKEND. EXTENDED RANGE TRYING TO BRING A WEAK SYSTEM
THROUGH LATE IN THE WEEKEND...BUT LOOKS LIKE MAIN TRACK OF THE
SYSTEM WILL BE JUST OFF TO THE NORTH AND EAST FOR NOW. AS FOR
TEMPERATURES...EXPECT WARMING TEMPS MONDAY THROUGH WEDNESDAY WITH
TEMPS NEAR OR ABOVE AVERAGE...WITH A COOL OFF TO SLIGHTLY BELOW
AVERAGE TEMPS FOR THE WEEKEND.

&&

.AVIATION...31/18Z
ISSUED AT 1240 PM CDT SUN AUG 31 2014

BREEZY SOUTHERLY WINDS WILL PREVAIL IN ADVANCE OF A COLD FRONT
WHICH WILL PASS ACROSS THE AREA LATE TONIGHT INTO MONDAY MORNING.
THE PRIMARY AVIATION CONCERN WILL BE WIDESPREAD THUNDERSTORMS
MOVING ACROSS THE STATE OVERNIGHT. STORMS WILL LIKELY HAVE STRONG
WINDS ALONG THE LEADING EDGE AND SIGNIFICANTLY REDUCED
VISIBILITIES IN HEAVY RAIN. A PERIOD OF MVFR STRATUS IS POSSIBLE
BEHIND THE STORMS. THE STRATUS SHOULD BEGINS TO SCATTER AS DRIER
AIR ARRIVES BEHIND THE BOUNDARY.

&&

.HYDROLOGY...
ISSUED AT 1241 PM CDT SUN AUG 31 2014

CONCERNS FOR FLOODING CONTINUE VERY LATE THIS AFTERNOON AND
TONIGHT. CURRENT PROFILES REMAIN QUITE DRY BELOW 700 MB HOWEVER
MOISTURE ADVECTION LATE AFTERNOON AND INTO TONIGHT SHOULD HELP
PUSH PWAT VALUES TO NEAR 1.6 INCHES OVER A NARROW CORRIDOR BY THIS
EVENING. RECENT RAINFALL...ESPECIALLY SOUTHWEST INTO THE CENTRAL
COUNTIES...HAVE PRODUCED NEAR SATURATED GROUND ENOUGH TO LOWER
THE THREE HOUR FFG VALUES TO NEAR 1.5 TO 2.5 INCH RANGE AS A
RESULT OF HIGH RUNOFF RATES. A WIDESPREAD ONE TO TWO INCH
RAINFALL WITH SPOTTY THREE INCH AMOUNTS IS LIKELY OVERNIGHT.
GIVEN THE LOW FFG VALUES...LOCAL FLASH FLOODING IS A POSSIBILITY.
CONTINUE TO MONITOR THE NEED FOR HEADLINES OVERNIGHT.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR ADAIR-ADAMS-AUDUBON-
BOONE-CARROLL-CASS-CLARKE-CRAWFORD-DALLAS-DECATUR-GREENE-GUTHRIE-
MADISON-POLK-RINGGOLD-STORY-TAYLOR-UNION-WARREN.

&&

SHORT TERM...DONAVON
LONG TERM...BEERENDS
AVIATION...DONAVON
HYDROLOGY...MS AUG 14/DONAVON
Hazardous weather outlook, Aug 31, 4:07 PM CDT, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
407 PM CDT SUN AUG 31 2014

IAZ044>048-057>059-070>073-081>083-092>094-011000-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-CASS-
ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-DECATUR-
407 PM CDT SUN AUG 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES
FOR FURTHER DETAILS.

THUNDERSTORMS ARE EXPECTED THIS EVENING ACROSS THE AREA. THE
PRIMARY SEVERE THREATS ARE LARGE HAIL AND HIGH WINDS...WITH AN
ISOLATED TORNADO POSSIBLE. HEAVY RAINFALL IS POSSIBLE WITH SOME
STORMS PRODUCING RAINFALL TOTALS OF 1 TO 3 INCHES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL LINGER INTO MONDAY MORNING. ADDITIONAL ROUNDS
OF THUNDERSTORMS ARE EXPECTED LATE TUESDAY NIGHT THROUGH FRIDAY.
THE PROBABILITY OF SEVERE WEATHER IS LOW...WITH THE BEST CHANCE
FOR SEVERE THUNDERSTORMS THURSDAY INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS EVENING INTO TONIGHT.

IAZ060-011000-
POLK-
407 PM CDT SUN AUG 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

THUNDERSTORMS ARE EXPECTED THIS EVENING ACROSS THE AREA. THE
PRIMARY SEVERE THREATS ARE LARGE HAIL AND HIGH WINDS...WITH AN
ISOLATED TORNADO POSSIBLE. HEAVY RAINFALL IS POSSIBLE WITH SOME
STORMS PRODUCING RAINFALL TOTALS OF 1 TO 3 INCHES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL LINGER INTO MONDAY MORNING. ADDITIONAL ROUNDS
OF THUNDERSTORMS ARE EXPECTED LATE TUESDAY NIGHT THROUGH FRIDAY.
THE PROBABILITY OF SEVERE WEATHER IS LOW...WITH THE BEST CHANCE
FOR SEVERE THUNDERSTORMS THURSDAY INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING INTO TONIGHT.

IAZ004>007-015>017-023>028-033>039-049-050-061-062-074-075-
084>086-095>097-011000-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-MARSHALL-TAMA-JASPER-
POWESHIEK-MARION-MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE-APPANOOSE-
DAVIS-
407 PM CDT SUN AUG 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED THIS EVENING ACROSS THE AREA. THE
PRIMARY SEVERE THREATS ARE LARGE HAIL AND HIGH WINDS...WITH AN
ISOLATED TORNADO POSSIBLE. HEAVY RAINFALL IS POSSIBLE WITH SOME
STORMS PRODUCING RAINFALL TOTALS OF 1 TO 3 INCHES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL LINGER INTO MONDAY MORNING. ADDITIONAL ROUNDS
OF THUNDERSTORMS ARE EXPECTED LATE TUESDAY NIGHT THROUGH FRIDAY.
THE PROBABILITY OF SEVERE WEATHER IS LOW...WITH THE BEST CHANCE
FOR SEVERE THUNDERSTORMS THURSDAY INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING INTO TONIGHT.

MJB

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 8:15 PM CDTRiver Flood WarningDMXMadison, Warren48 hr
Aug 31, 3:43 PM CDTFlash Flood WatchDMXAdair, Adams, Audubon, Boone, Carroll, Cass and 13 more9 hr
Aug 31, 6:02 PM CDTSevere Thunderstorm WarningDMXCrawford28 min
Aug 31, 6:27 PM CDTSevere Thunderstorm WarningDMXCrawford48 min
Aug 31, 6:48 PM CDTTornado WarningDMXCrawford42 min
Aug 31, 6:54 PM CDTFlash Flood WarningDMXCarroll, Crawford6 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.